Hearing loss is generally regarded as a rare side effect of erythromycin therapy. However, our own clinical experiences in erythromycin-treated patients led us to suspect that this complication may be more common among renal allograft recipients. The purpose of this study was to evaluate the incidence, predisposing factors, clinical characteristics, and outcomes of erythromycininduced hearing loss among renal allograft recipients.
We reviewed medical records of renal transplant patients treated for pneumonia with intravenous erythromycin lactobionate. Patients were evaluated for the occurrence of clinically significant hearing loss (including onset, duration, and reversibility), other signs and symptoms of ototoxicity (vertigo and tinnitus), daily erythromycin dose and duration of treatment, concurrent ototoxic drug therapy, renal and hepatic function, and history of previous otic disease.
Eleven (32%) of 34 courses of intravenous erythromycin therapy resulted in hearing loss. The incidence of hearing loss was 53% (eight of 15 courses) in patients treated with 4 g of erythromycin daily compared with 16% (three of 19 courses) among those receiving 2 g/d (P=.05). In addition, courses of erythromycin were longer in those suffering auditory toxicity (9.6±4.7 days) than in nontoxic patients (5.7±3.6 days) (P<.05). Hepatic and renal function did not differ between toxic and nontoxic patients. All episodes of erythromycin-induced hearing loss were reversible.
We conclude that clinically significant hearing loss occurs in more than 30% of renal allograft recipients treated for pneumonia with intravenous erythromycin lactobionate. Patients who require prolonged courses of erythromycin and those treated with 4 g/d are at particular risk for the development of auditory toxicity. With prompt recognition and modification of therapy, erythromycin-induced hearing loss appears to be completely reversible.(Arch Intern Med. 1993;153:879-882)